Alert archive / Florida / Freeze Warnings in 2018

Freeze Warning 3, NWS Melbourne, FL

January 5, 2018Lake County, Volusia County, Florida

NWS Melbourne, FL issued this freeze warning at Jan 5, 2018, 1:27 PM EST for Lake County, Volusia County, Florida. It took effect at Jan 6, 2018, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 1:27 PM EST (18:27 UTC)
In effect from
Jan 6, 2018, 3:00 AM EST
Expired
Jan 6, 2018, 8:00 AM EST
In force
5 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS72 KMLB 051827
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
127 PM EST Fri Jan 5 2018

FLZ045-046-147-051930-
/O.CAN.KMLB.FZ.A.0002.180106T0700Z-180106T1300Z/
Orange-Seminole-Northern Brevard County-
Including the cities of Apopka, Maitland, Orlando, Winter Park, 
Union Park, Altamonte Springs, Casselberry, Oviedo, Sanford, 
Winter Springs, Cocoa, and Titusville
127 PM EST Fri Jan 5 2018

...FREEZE WATCH IS CANCELLED...

The National Weather Service in Melbourne has cancelled the
Freeze Watch. 

The threat for widespread freezing temperatures across Orange, 
Seminole, and Brevard counties has decreased, therefore, the 
freeze watch has been cancelled. A few rural areas and those away
from large bodies of water may see temperatures dip briefly to 
around freezing just before sunrise Saturday. 

$$

FLZ041-044-141-144-061300-
/O.UPG.KMLB.FZ.A.0002.180106T0700Z-180106T1300Z/
/O.NEW.KMLB.FZ.W.0003.180106T0800Z-180106T1300Z/
Inland Volusia County-Northern Lake County-Coastal Volusia County-
Southern Lake County-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Daytona Beach, New Smyrna Beach, 
Ormond Beach, Clermont, Mascotte, and Groveland
127 PM EST Fri Jan 5 2018

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SATURDAY...

The National Weather Service in Melbourne has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM EST Saturday. The
Freeze Watch is no longer in effect. 

* TEMPERATURE...Widespread readings in the lower 30s are expected
  in Lake and Volusia counties. Temperatures at or below freezing
  are expected for 3 to 5 hours mainly west of Interstate 95 in
  Volusia County. A few upper 20s are likely in sheltered spots.

* IMPACTS...Temperatures at or below freezing can kill sensitive 
  vegetation and may freeze exposed water pipes. Portable plants 
  may need to be brought indoors to a warmer location, or 
  considering covering sensitive vegetation as needed. Small 
  animals should be adequately cared for, or brought indoors if 
  needed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Many home fires occur during cold weather episodes. Use extreme
caution with space heaters...keeping the heater away from all
material that may be combustible...such as pillows...blankets and
curtains.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 5, 9:43 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jan 5, 9:43 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
943 AM EST Fri Jan 5 2018

...Freeze Watch for Northern Portions of East Central Florida
Tonight...

.UPDATE...

Current...Another cold start to the morning with widespread
freezing conditions away from the Space and Treasure Coasts. It
appears that the coast was spared a freeze as west to northwest
winds kept the boundary layer mixed enough to prevent a rapid
drop in temperatures.

Today...Surface high pressure building across the deep south will
veer winds from the NW/NNW this morning to northerly this afternoon.
Meanwhile, mid and upper level energy traversing the Gulf will
bring an increase in cirrus through the day. Very dry air
filtering down the peninsula will be modified some along the
coast as winds develop a slight onshore component. Temps will
recover slowly into the afternoon, with highs ranging from around
50 NW of I-4 to the upper 50s along the Treasure Coast.

Tonight...Confidence in widespread freezing temperatures is lower
compared to previous nights for a couple of reasons. 1) Mid/upper
level shortwave moving over the eastern Gulf will spread
considerable cirrus overhead, hindering radiational cooling both
locally and to our north. 2) A weak onshore component to the low-
level flow is expected as winds continue to veer overnight,
bringing some moisture and higher dew points off of the Atlantic.
Despite this, still expect another night of well-below normal
temperatures, ranging from the lower 30s along and to the
northwest of the I-4 corridor and mid 30s across inland sections
of the Space and Treasure Coasts. Warmer temps, closer to 40, will
be found closer to the beaches south of Cape Canaveral. A freeze
watch remains in effect across the north.

&&

.AVIATION...VFR with a gradual uptick in cirrus expected over the
next 24 hours.

&&

.MARINE...
Today...NW/NNW winds will continue to near 20 knots into late
morning especially offshore and then decrease some into the
afternoon. Will continue Advisory for the srn gulf stream waters
into mid morning and across the offshore waters into the afternoon.

Tonight...Northerly winds will decrease to 10-15 knots with seas
dropping to 3-5 ft near shore and 4-6 ft offshore in the
evening...and then subsiding a bit more after midnight.

&&

.FIRE WEATHER...
Today...Lowest RHs around 25 percent expected across well interior
sections generally from Orlando and Kissimmee westward. Min RHs
closer to the east coast will be above 35 percent. No headlines will
be needed today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  51  32  54  42 /   0   0   0  10
MCO  54  35  57  42 /   0   0   0  10
MLB  55  34  59  45 /   0   0   0  10
VRB  56  36  61  47 /   0   0  10  10
LEE  52  32  56  40 /   0   0   0   0
SFB  51  33  56  41 /   0   0   0  10
ORL  53  36  57  43 /   0   0   0  10
FPR  57  37  62  46 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Freeze Watch from late tonight through Saturday morning for
     Coastal Volusia County-Inland Volusia County-Northern
     Brevard County-Northern Lake County-Orange-Seminole-
     Southern Lake County.

AM...Small Craft Advisory until 4 PM EST this afternoon for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

     Small Craft Advisory until 10 AM EST this morning for Sebastian
     Inlet to Jupiter Inlet 0-20 nm.

&&

Ulrich/Cristaldi
Hazardous weather outlook, Jan 5, 12:36 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1236 PM EST Fri Jan 5 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060545-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1236 PM EST Fri Jan 5 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.EXCESSIVE COLD IMPACT...
High pressure across the Southeast will keep a cold northwest to
northerly flow across the area into tonight. For tonight, low
temperatures are again forecast near or below freezing across
northern portions of the area where a Freeze Warning is in
effect for Lake and Volusia counties from 3 am tonight to 8 am
Saturday morning. Lows across Seminole, Orange, and Northern
Brevard are forecast to remain a couple degrees over the freezing
mark.  Lows in the mid 30s are expected across Okeechobee county
and the Treasure coast tonight with some lower 30s possible across
normally colder inland locations south of a Kissimmee to
Melbourne line. Remember to protect pets, sensitive plants and
exposed pipes from freezing temperatures.

.RIP CURRENT IMPACT...
An ocean swell will produce a moderate rip current risk at east
central Florida beaches. Swim near a lifeguard if you enter the
chilly surf.

.WIND AND SEA IMPACT...
Northerly winds to 15 to 20 knots will keep seas elevated across
the offshore and gulf stream waters into the afternoon. This will
produce poor to hazardous boating conditions for small craft. A
small craft advisory remains in a effect for all of the offshore
waters through this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Marine conditions for small craft will remain poor offshore on
Saturday and becoming hazardous for small craft Sunday into Monday
as onshore winds increase.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Combs/Volkmer

Nearby

Freeze Warnings in Florida, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.